Hail, Boone
- When
- August 22, 5:58 PM CST
- Where
- Boone County, Albion
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.700, -98.000
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 22, 1:55 PM CST, 4 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 255 PM CDT THU AUG 22 2002 ...MAIN CHALLENGE IS POPS/HEAVY RAIN TONIGHT...THEN POPS SATURDAY... ON THE 19Z SURFACE ANALYSIS...THE PRIMARY SYNOPTIC SCALE QUASI-STATIONARY FRONT WAS LOCATED FROM A WEAK LOW OVER NORTH CENTRAL KANSAS INTO THE SOUTHWEST CORNER OF IOWA. HOWEVER THE 1931 VISIBLE IMAGE SHOWS A SUBTLE OUTFLOW BOUNDARY FROM THE EARLY MORNING CONVECTION FROM BETWEEN LINCOLN AND BEATRICE TO JUST SOUTH OF HASTINGS. BOUNDARY LAYER MOISTURE CONTINUES TO INCREASE OVER THE CWFA...WITH SURFACE DEWPOINTS IN THE LOWER 70S NORTHERN AND CENTRAL COUNTIES AND MID 70S IN SOUTHERN COUNTIES. VISIBLE IMAGERY SHOWS PLENTY OF SUNSHINE RESULTING IN TEMPERATURES IN THE 80S...EVEN 90 IN BEATRICE. 19Z LAPS CAPE VALUES RANGE FROM 2000 J/KG NORTH TO 4000 J/KG SOUTH. AT 500 MB...SLIGHTLY COOLER AIR WILL BE ADVECTING INTO NEBRASKA WITH WEAK SHORTWAVE SEEN ON WATERVAPOR LOOP OVER COLORADO. THIS COOLER AIR AND VORT MAX WILL HELP TO STEEPEN LAPSE RATES...AND INCREASE VERTICAL MOTION THIS EVENING. CONVECTIVE INITIATION WILL LIKELY OCCUR WITH THE OUTFLOW BOUNDARY OR JUST NORTHEAST OF THE SURFACE LOW...BUT CONFIDENCE IN EXACT LOCATION IS LOW. SOUTHEAST NEBRASKA APPEARS TO HAVE THE BEST SHOT. INGREDIENTS REMAIN IN PLACE FOR HEAVY RAIN WITH SLOW MOVING CELLS. SUBTROPICAL MOISTURE PLUME STILL NOSING INTO SOUTHEAST NEBRASKA...AND BOUNDARY LAYER MOISTURE QUITE HIGH. ONLY MISSING ELEMENT MAY BE THE LOW LEVEL JET...WHICH THE MODELS KEEP FAIRLY WEAK AND MOSTLY TO OUR SOUTH. HOWEVER LAST NIGHT THE LOW LEVEL JET REACHED 45-50 KNOTS...WHICH WAS MUCH HIGHER THAN PROGGED. THUS WOULD NOT BE SURPRISED IF AT LEAST A 35 KNOT LOW LEVEL JET FORMS AND CATCHES THE SOUTHEAST CORNER OF NEBRASKA...WHICH WOULD REALLY INCREASE ISENTROPIC LIFT ABOVE THE FRONT. SO WILL KEEP LIKELY POPS SOUTHEAST NEBRASKA AND MENTION HEAVY RAIN TONIGHT. EARLY THIS MORNING THERE WAS A 10-20 MILE WIDE BAND OF 3+ INCHES OF RAIN FROM AROUND LINCOLN TO SHENANDOAH IOWA...BUT DIFFICULT TO SAY IF ANOTHER HEAVY RAIN BAND WILL SET UP OVER THE SAME NARROW AREA. INTERESTING CHANGES IN MOST OF THE MODELS FOR SATURDAY. EVEN THE CANADIAN MODEL IS VERY SIMILAR TO AVN/ETA WITH BRINGING A SHORTWAVE THROUGH THE NORTHERN STREAM AND CUTTING INTO THE BROAD UPPER RIDGE. THE MODEL QPF IS HIGH FOR THE PLAINS ON SATURDAY FROM THIS FEATURE. THE FACT THAT THE MODELS DEVELOP CONVECTION LOOKS REASONABLE...BUT THE AREAL COVERAGE OFTEN IS CONSIDERABLY LESS THAN PROGGED WITH THESE NORTHWEST FLOW MCS EVENTS. THUS WILL KEEP SLIGHT CHANCE OR CHANCE POPS FOR SATURDAY AND SATURDAY EVENING...BUT IT MAY BE TOO EARLY TO TELL HOW WIDESPREAD THE MCS WILL BE. BEYOND SATURDAY THE MODEL SOLUTIONS VARY GREATLY WITH NO CLEAR FEATURE TO KEY ON. HOWEVER ENSEMBLE MEAN STILL HINTS AT A NW FLOW WAVE ON WEDNESDAY WHICH COULD AFFECT THE AREA...SO WILL KEEP GOING POPS FOR WEDNESDAY. .OMA...NONE. NIETFELD
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-222230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1150 AM CDT WED AUG 22 2002 STORM SPOTTERS MAY BE NEEDED ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA MAINLY THIS EVENING. AS TEMPERATURES CLIMB THROUGH THE 80S...VERY UNSTABLE AIR WILL AGAIN BE FOUND OVER THE REGION BY LATE THIS AFTERNOON. OUTFLOW BOUNDARIES FROM EARLY MORNING STORMS AND A FRONTAL BOUNDARY JUST SOUTH OF THE NEBRASKA-KANSAS BORDER WILL LIKELY TRIGGER THUNDERSTORM DEVELOPMENT AS EARLY AS LATE AFTERNOON IN SOUTHEAST NEBRASKA. BY THIS EVENING...STRONG TO POSSIBLY SEVERE THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. WIND SHEAR WILL BE SOMEWHAT WEAK THIS EVENING...SO LARGE HAIL AND GUSTY WINDS WILL BE THE PRIMARY THREAT...IN ADDITION TO HEAVY RAINS. SOME LOCATIONS RECEIVED OVER 3 INCHES OF RAIN EARLY THIS MORNING...SO STREAMS WILL BE RUNNING HIGH MAINLY ACROSS SOUTHEAST NEBRASKA. THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS OVER NORTHEAST NEBRASKA THIS EVENING...ALTHOUGH THE THREAT OF SEVERE WEATHER IS LESS IN THAT AREA. HIGH PRESSURE WILL MOVE IN ON FRIDAY...WITH NO THUNDERSTORMS EXPECTED. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). DDN
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-230400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1150 AM CDT WED AUG 22 2002 STORM SPOTTERS MAY BE NEEDED ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT. A VERY MOIST...UNSTABLE AIR MASS REMAINS ACROSS THE AREA. AN UPPER AIR DISTURBANCE OVER EASTERN COLORADO WILL MOVE ACROSS NEBRASKA TONIGHT. THIS WILL ENHANCE THE DEVELOPMENT OF THUNDERSTORMS ALONG SEVERAL DIFFERENT FRONTAL BOUNDARIES ACROSS THE AREA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM CDT FOR CENTRAL AND NORTHEAST NEBRASKA. A BROKEN LINE OF THUNDERSTORMS HAS DEVELOPED ALONG A BOUNDARY THAT EXTENDS FROM NORTHEAST NEBRASKA TO NORTHWEST KANSAS. SOME OF THESE STORMS WILL PRODUCE LARGE HAIL AND POSSIBLE DAMAGING WINDS. MORE STORMS MAY DEVELOP ALONG A BOUNDARY THAT EXTENDS FROM HASTINGS TO LINCOLN TO NEAR OMAHA. THERE MAY ALSO BE ISOLATED SEVERE THUNDERSTORMS THAT MAY DEVELOP ALONG THIS BOUNDARY LATER TONIGHT. HEAVY RAINFALL APPEARS LIKELY WITH THESE STORMS. LOCALIZED FLOODING IS POSSIBLE...ESPECIALLY ACROSS AREAS OF SOUTHEAST NEBRASKA THAT RECEIVED OVER 3 INCHES OF RAIN LAST NIGHT. HIGH PRESSURE WILL MOVE IN ON FRIDAY...WITH NO THUNDERSTORMS EXPECTED. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). SMITH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
646 PM CDT THU AUG 22 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
642 PM 9 NW ALBION NE 1 INCH HAIL
08/22/02 BOONE REPORTED BY COOPERATIVE
OBSERVER. EVENT
DURATION 5 MINUTES.The Omaha radar (KOAX), 142 km away, was scanning. The volume nearest the first event began at 23:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315097.